Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Converse theorems and extensions in Chebyshev rational approximation to certain entire functions in $ [\ast \ast \ast w(\ast \ast 0,\,+\infty )\ast \ast \ast w\ast \ast $

Authors: G. Meinardus, A. R. Reddy, G. D. Taylor and R. S. Varga
Journal: Trans. Amer. Math. Soc. 170 (1972), 171-185
MSC: Primary 41A20; Secondary 26A93
Addendum: Trans. Amer. Math. Soc. 186 (1973), 499-502.
MathSciNet review: 0310505
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Recent interest in rational approximations to $ {e^{ - x}}$ in $ [0, + \infty )$, arising naturally in numerical methods for approximating solutions of heat-conduction-type parabolic differential equations, has generated results showing that the best Chebyshev rational approximations to $ {e^{ - x}}$, and to reciprocals of certain entire functions, have errors for the interval $ [0, + \infty )$ which converge geometrically to zero. We present here some related converse results in the spirit of the work of S. N. Bernstein.

References [Enhancements On Off] (What's this?)

  • [1] R. P. Boas, Jr., Entire functions, Academic Press, New York, 1954. MR 16, 914. MR 0068627 (16:914f)
  • [2] W. J. Cody, G. Meinardus and R. S. Varga, Chebyshev rational approximations to $ {e^{ - x}}$ in $ [0, + \infty )$ and applications to heat-conduction problems, J. Approximation Theory 2 (1969), 50-65. MR 39 #6536. MR 0245224 (39:6536)
  • [3] Günter Meinardus, Approximation of functions: Theory and numerical methods, Springer Tracts in Natural Philosophy, vol. 13, Springer-Verlag, New York, 1967. MR 36 #571. MR 0217482 (36:571)
  • [4] Günter Meinardus and Richard S. Varga, Chebyshev rational approximation to certain entire functions in $ [0, + \infty )$, J. Approximation Theory 3 (1970), 300-309. MR 0280914 (43:6633)
  • [5] A. F. Timan, Theory of approximation of functions of a real variable, Internat. Series of Monographs in Pure and Appl. Math., vol. 34, Macmillian, New York, 1963. MR 33 #465. MR 0117478 (22:8257)
  • [6] G. Valiron, Lectures on the general theory of integral functions, Chelsea, New York, 1949.
  • [7] Richard S. Varga, Matrix iterative analysis, Prentice-Hall, Englewood Cliffs, N.J., 1962. MR 28 #1725. MR 0158502 (28:1725)
  • [8] -, Some results in approximation theory with applications to numerical analysis, Numerical Solution of Partial Differential Equations, vol. 2, Academic Press, New York, 1971, pp. 623-649.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 41A20, 26A93

Retrieve articles in all journals with MSC: 41A20, 26A93

Additional Information

Keywords: Approximation theory, rational approximation, approximation of entire functions, geometric convergence
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society